Skip to main content

Does Genvoya cause hair loss?

Medically reviewed by Nicole France, BPharm. Last updated on Aug 24, 2021.

Official answer

by Drugs.com

Hair loss was not found to be a side effect of Genvoya during clinical development of the drug. Genvoya is a four-drug combination tablet containing cobicistat, elvitegravir, emtricitabine and tenofovir alafenamide. It is used to treat human immunodeficiency virus (HIV)-1 infection.

Researchers, however, have reported six cases where HIV-infected African American women developed alopecia (hair loss) on the scalp after switching from treatment with tenofovir disoproxil fumarate (TDF) to tenofovir alafenamide, which is one of the active ingredients in Genvoya.

There has also been one report of emtricitabine, another of Genvoya’s active ingredients, causing hair loss in a patient. In this case the patient was being treated with Atripla, which contains emtricitabine along with efavirenz and tenofovir disoproxil fumarate.

Some other antiretroviral drugs used to treat HIV-1 infection have been found to cause alopecia or hair loss. Examples include drugs from the protease inhibitor drug class and lamivudine (Epivir), a nucleoside analogue reverse transcriptase inhibitor (NRTI). Emtricitabine is also an NRTI.

HIV infection itself is not thought to cause hair loss, but people with HIV can also have other conditions that do cause hair loss.

References

Related medical questions

Drug information

Related support groups